Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 118, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 27, 2011, 8:54 PM EDT for Sullivan County, Washington County, Tennessee; 4 counties in Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2011, 8:54 PM EDT (00:54 UTC)
- Expired
- Apr 27, 2011, 10:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Sullivan County, TN, Washington County, TN, City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 4:36 PM EDT | Tornado Watch | SPC | 8 hr |
| Apr 27, 5:44 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2272 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 14.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 7:28 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 27, 7:28 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 PM EDT WED APR 27 2011
.AVIATION...POWERFUL DAMAGING THUNDERSTORMS WILL CONTINUE TO AFFECT
TAF SITES EARLY IN THE PERIOD. SOME TORNADOES AND WINDS IN EXCESS
OF 60 MPH HAVE BEEN REPORTED WITH RECENT STORMS. A COLD FRONT WILL
MOVE EAST THROUGH THE TAF SITES AROUND 28/06Z. THE BULK OF THE DEEP
CONVECTION WILL HAVE MOVED NORTH AND EAST OF THE AREA. WINDS WILL
SHIFT TO THE SW - W AND REMAIN BREEZY THROUGH THE PERIOD. CIGS AND
VSBY WILL BE PREDOMINATELY VFR OUTSIDE OF STORMS.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
WIND ADVISORY UNTIL 2 AM EDT /1 AM CDT/ THURSDAY FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SULLIVAN...UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
SONHazardous weather outlook, Apr 27, 4:55 AM EDT, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 455 AM EDT WED APR 27 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-280900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 455 AM EDT WED APR 27 2011 /355 AM CDT WED APR 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY TODAY...BRINGING THE POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY THIS AFTERNOON AND EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACK TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. GH
In the hours before
Local storm report, Apr 27, 8:30 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL WHITE PINE 36.10N 83.30W
04/27/2011 E1.75 INCH JEFFERSON TN NWS EMPLOYEE
&&Local storm report, Apr 27, 8:40 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
840 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL KNOXVILLE 35.97N 83.95W
04/27/2011 E1.25 INCH KNOX TN TRAINED SPOTTER
OCCURRING AT INTERSECTION OF CENTRAL AND WOODLAND EAST OF
INTERSTATE 275 AND JUST NORTH OF INTERSTATE 40.
&&Local storm report, Apr 27, 8:43 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
843 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL FARRAGUT 35.87N 84.18W
04/27/2011 E1.00 INCH KNOX TN TRAINED SPOTTER
&&Local storm report, Apr 27, 8:48 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
848 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TORNADO CLEVELAND 35.18N 84.87W
04/27/2011 BRADLEY TN TRAINED SPOTTER
POSSIBLE TORNADO. REPORTED ON LEAD MINE VALLEY RD.
&&Local storm report, Apr 27, 8:49 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
849 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 2 E CLEVELAND 35.07N 82.49W
04/27/2011 E1.75 INCH GREENVILLE SC TRAINED SPOTTER
&&Local storm report, Apr 27, 8:51 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
851 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 3 SW DANDRIDGE 35.99N 83.46W
04/27/2011 E2.00 INCH JEFFERSON TN TRAINED SPOTTER
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:07 PM EDT | Tornado Warning | MRX | Anderson, Jefferson, Knox, Loudon, McMinn, Meigs and 3 more | 53 min |
| Apr 27, 8:10 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Morgan, Roane, Scott, Union | 65 min |
| Apr 27, 8:10 PM EDT | Tornado Warning | MRX | Bradley, Hamilton | 65 min |
| Apr 27, 8:26 PM EDT | Flash Flood Warning | MRX | Anderson, Knox, Loudon, Meigs, Rhea, Roane | 3 hr |
| Apr 27, 8:29 PM EDT | Tornado Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 2 more | 61 min |
| Apr 27, 8:29 PM EDT | Tornado Warning | MRX | Marion | 61 min |
| Apr 27, 8:42 PM EDT | Tornado Warning | MRX | McMinn, Polk | 47 min |
| Apr 27, 8:48 PM EDT | Tornado Warning | MRX | Blount, Knox | 27 min |
| Apr 27, 8:53 PM EDT | Tornado Warning | MRX | Bradley, McMinn | 34 min |
| Apr 27, 9:00 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Union | 45 min |
| Apr 27, 9:08 PM EDT | Tornado Warning | MRX | Bledsoe, Hamilton, Rhea, Sequatchie | 52 min |
| Apr 27, 9:15 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Morgan, Scott | 45 min |
| Apr 27, 9:17 PM EDT | Tornado Warning | MRX | Blount, Loudon, McMinn, Monroe | 43 min |
| Apr 27, 9:18 PM EDT | Tornado Warning | MRX | Hawkins, Sullivan, Washington | 42 min |
| Apr 27, 9:26 PM EDT | Tornado Warning | MRX | Cocke, Greene, Hamblen, Hawkins, Jefferson, Sevier and 2 more | 64 min |
| Apr 27, 9:37 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 53 min |
| Apr 27, 9:40 PM EDT | Tornado Warning | MRX | Meigs, Rhea, Roane | 50 min |
| Apr 27, 9:50 PM EDT | Tornado Warning | MRX | Johnson, Sullivan | 55 min |
| Apr 27, 9:53 PM EDT | Tornado Warning | MRX | Bradley, Hamilton, McMinn, Rhea | 25 min |
| Apr 27, 9:58 PM EDT | Tornado Warning | MRX | Blount, Cocke, Jefferson, Sevier | 62 min |
| Apr 27, 10:03 PM EDT | Areal Flood Warning | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Hamilton and 14 more | 8 hr |
| Apr 27, 10:05 PM EDT | Tornado Warning | MRX | Anderson, Campbell, Claiborne, Loudon, Morgan, Scott and 1 more | 40 min |
| Apr 27, 10:14 PM EDT | Tornado Warning | MRX | Blount, Bradley, Loudon, McMinn, Meigs, Monroe and 2 more | 46 min |
| Apr 27, 10:24 PM EDT | Tornado Warning | MRX | Knox | 51 min |
| Apr 27, 10:41 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan | 64 min |
| Apr 27, 10:46 PM EDT | Tornado Warning | MRX | Claiborne, Grainger, Hamblen, Hancock, Hawkins, Union | 59 min |
| Apr 27, 10:49 PM EDT | Tornado Warning | MRX | Blount, Knox, Loudon, Monroe, Sevier | 26 min |
| Apr 27, 10:50 PM EDT | Tornado Warning | MRX | Greene, Unicoi, Washington | 40 min |
| Apr 27, 10:52 PM EDT | Tornado Warning | MRX | Blount, Loudon, McMinn, Monroe, Polk | 23 min |
| Apr 27, 10:57 PM EDT | Tornado Warning | MRX | Blount, Cocke, Jefferson, Sevier | 63 min |
| Apr 27, 11:10 PM EDT | Tornado Warning | MRX | Carter, Johnson | 65 min |
| Apr 27, 11:13 PM EDT | Tornado Warning | MRX | Blount, Knox, Loudon, Monroe | 47 min |
| Apr 27, 11:21 PM EDT | Tornado Warning | MRX | Blount, Jefferson, Knox, Sevier | 24 min |
| Apr 27, 11:27 PM EDT | Tornado Warning | MRX | Cocke, Greene, Jefferson, Sevier | 63 min |
| Apr 28, 12:19 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Johnson, Sullivan, Unicoi, Washington | 56 min |
| Apr 28, 12:26 AM EDT | Severe Thunderstorm Warning | MRX | Greene | 49 min |
| Apr 28, 12:40 AM EDT | Tornado Warning | MRX | Carter, Greene, Unicoi, Washington | 31 min |
| Apr 28, 12:51 AM EDT | Tornado Warning | MRX | Johnson, Sullivan | 39 min |
| Apr 28, 12:59 AM EDT | River Flood Warning | MRX | Bledsoe, Marion, Sequatchie | 51 hr |
| Apr 28, 1:29 AM EDT | Areal Flood Advisory | MRX | Carter, Cocke, Greene, Hamblen, Hancock, Hawkins and 4 more | 3 hr |
| Apr 27, 8:16 PM EDT | Tornado Warning | MRX | Lee, Wise, City of Norton | 29 min |
| Apr 27, 10:11 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 34 min |
| Apr 27, 11:57 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 16 min |
| Apr 27, 10:46 PM EDT | Tornado Warning | MRX | Clay | 29 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.